Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 164, NWS Atlanta, GA

May 9, 2023Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2023, 5:03 PM EDT for Twiggs County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 5:03 PM EDT (21:03 UTC)
Expired
May 9, 2023, 5:30 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 17 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS52 KFFC 092103
SVRFFC
GAC289-092130-
/O.NEW.KFFC.SV.W.0164.230509T2103Z-230509T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
503 PM EDT Tue May 9 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Twiggs County in central Georgia...

* Until 530 PM EDT.

* At 503 PM EDT, a severe thunderstorm was located over Huber, or 9
  miles west of Jeffersonville, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jeffersonville, Marion, Tarversville, District Path, Bullard,
  Fitzpatrick, Ripley and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3248 8350 3249 8349 3250 8351 3258 8354
      3260 8354 3261 8355 3263 8354 3266 8356
      3266 8357 3270 8359 3278 8343 3257 8326
      3246 8349
TIME...MOT...LOC 2103Z 340DEG 8KT 3268 8351 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
823 
WWUS52 KFFC 092117
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
517 PM EDT Tue May 9 2023

GAC289-092130-
/O.CON.KFFC.SV.W.0164.000000T0000Z-230509T2130Z/
Twiggs GA-
517 PM EDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN TWIGGS COUNTY...

At 516 PM EDT, a severe thunderstorm was located over Bullard, or 8
miles southwest of Jeffersonville, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jeffersonville, Marion, Tarversville, District Path and Bullard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3248 8350 3249 8349 3250 8351 3258 8354
      3260 8354 3261 8355 3263 8354 3266 8357
      3267 8354 3271 8338 3257 8326 3246 8349
TIME...MOT...LOC 2116Z 332DEG 12KT 3261 8346 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:18 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 9, 3:18 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
318 PM EDT Tue May 9 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Wednesday)
Issued at 316 PM EDT Tue May 9 2023

A cloud deck in place over much of north and west Georgia allowed
for the development of a differential heating boundary to the south
of the Atlanta metro area, along which convection has begun to
develop over the last hour. Temperatures this afternoon have
increased into the mid 80s in north and west Georgia and into the
upper 80s to low 90s elsewhere across the forecast area. With a
moist airmass in place, with dewpoints in the upper 60s and low 70s,
SBCAPE values are being progged at over 3000 J/kg to the south of
the Atlanta metro area. Additions thunderstorms have begun to
develop over the mountains in portions of far north Georgia as well.
Mid-level lapse rates in the morning sounding were near 7.5 C/km, as
well. Considering the aforementioned instability values and these
lapse rates, some storms could become strong to severe, capable of
producing large hail and damaging wind gusts. Storms are anticipated
to move slowly southeastward over the next few hours as a cold front
pushes towards north Georgia. Storms will diminish after sunset
with the loss of daytime heating.

The weakening cold front will advance through the forecast area
during the overnight hours before stalling across the southern
portion of the forecast area tomorrow. Meanwhile, surface high
pressure over the Midwest will move eastward towards New England,
with a CAD wedge developing along the lee side of the Appalachians
and spreading into northeast Georgia. After starting the morning in
the low 60s in north Georgia and mid 60s in central Georgia,
afternoon highs are expected to be in the low 80s in northeast
Georgia and mid to upper 80s elsewhere across the forecast area.
While north Georgia will remain dry as northwesterly mid-level flow
spreads over the area, the frontal boundary will provide a focus for
diurnally-driven thunderstorms tomorrow afternoon. An isolated storm
along and south of the boundary could become strong, capable of
producing gusty winds.

King

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 316 PM EDT Tue May 9 2023

As the upper level ridge axis progresses eastward and the surface
high pressure continues to strengthen along the Appalachians,
conditions across eastern Georgia are expected to remain relatively
dry Thursday. However, a stalled frontal boundary that will
linger through Friday across southwestern Georgia will serve as
the impetus for isolated storm development across western and
central Georgia. As a low pressure system across the Northern
Plains develops over the weekend, a plume of moisture will be
advected from the Gulf of Mexico over the forecast area. Diurnally
driven isolated showers and thunderstorms could be possible over
the weekend, especially across north Georgia. The next potential
wave of scattered active weather will occur at the beginning of
the work week where a shortwave traverses the Great Lakes Region.
While models are generally in good agreement over this system,
have limited PoPs to chance for now. Maximum daytime temperatures
in the long term forecast period will start off in the upper 70s
and mid 80s that will trend warmer throughout the long term into
the upper 80s and low 90s.

KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 136 PM EDT Tue May 9 2023

A low cloud deck that developed over west Georgia has been slow to
lift and erode, and scattered MVFR clouds remain near the ATL
sites, as a result. Otherwise, VFR conditions are expected to
continue through the remainder of the day. Convection appears to
be getting started along an axis to the south of the metro area.
At this time, coverage of TSRA are still expected to be too low
to include a TEMPO, but VCSH has been maintained at ATL through
the afternoon. Winds will be W to NW at 5-10 kts until shifting to
NE after 08Z. Scattered MVFR level clouds will once again be
possible in the early morning hours at ATL, roughly from 10-15Z.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  81  58  82 /  10  10   0  10
Atlanta         64  83  62  82 /  20  10  10  10
Blairsville     55  78  54  77 /  10  10  10  10
Cartersville    61  84  60  82 /  20  10  10  20
Columbus        66  89  64  83 /  10  40  30  30
Gainesville     62  80  58  80 /  10  10  10  10
Macon           65  86  62  84 /  10  20  20  20
Rome            61  85  61  83 /  30  10  10  20
Peachtree City  63  85  61  83 /  20  20  20  20
Vidalia         67  85  61  85 /  10  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....KAL
AVIATION...King
Hazardous weather outlook, May 9, 3:21 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
321 PM EDT Tue May 9 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
321 PM EDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible this afternoon and
evening. A few strong to severe storms will be possible. The
primary thunderstorm hazards will be gusty winds, hail, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A summer-like pattern will support several rounds of showers and
thunderstorms through the remainder of the week. Predicting the
exact timing and areal extent of the storms is difficult at this
time. Some storms will be capable of heavy rain, brief strong
winds, and cloud-to- ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, May 9, 4:15 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
415 PM EDT Tue May 9 2023

GAZ025-092045-
Jackson GA-
415 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Jackson
County through 445 PM EDT...

At 414 PM EDT, a strong thunderstorm was near Peach State Speedway,
or near Jefferson, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jefferson, Commerce, Maysville, Arcade, Nicholson, Peach State
Speedway and Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3415 8339 3408 8352 3421 8371 3429 8362
TIME...MOT...LOC 2014Z 312DEG 9KT 3421 8359

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 4:20 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Tue May 9 2023

GAZ072-082-083-092045-
Bibb GA-Jones GA-Twiggs GA-
420 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Bibb,
northwestern Twiggs and south central Jones Counties through 445 PM
EDT...

At 420 PM EDT, a strong thunderstorm was over Franklinton, or near
Macon, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Cross Keys, Dry Branch, Griswoldville, Franklinton,
Fitzpatrick, Huber and Postell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3286 8368 3293 8354 3276 8336 3269 8353
TIME...MOT...LOC 2020Z 312DEG 9KT 3284 8354

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 4:38 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
438 PM EDT Tue May 9 2023

GAZ078-092115-
Harris GA-
438 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern Harris
County through 515 PM EDT...

At 438 PM EDT, a strong thunderstorm was near Lake Harding, or 7
miles southeast of Valley, moving southeast at 20 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Goat Rock Lake, Fortson, Mountain Hill, Lake Harding and Mulberry
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3281 8510 3261 8491 3261 8508 3262 8509
      3263 8508 3264 8511 3266 8509 3269 8512
      3272 8512 3274 8511 3275 8513 3277 8514
      3278 8512 3279 8514
TIME...MOT...LOC 2038Z 331DEG 18KT 3273 8509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 9, 4:41 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
441 PM EDT Tue May 9 2023

GAZ020-021-092115-
Cherokee GA-Bartow GA-
441 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of west central
Cherokee and southeastern Bartow Counties through 515 PM EDT...

At 441 PM EDT, a strong thunderstorm was over White, or near
Cartersville, moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cartersville, Emerson, White and Red Top Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3428 8482 3433 8470 3416 8461 3412 8476
TIME...MOT...LOC 2041Z 331DEG 18KT 3424 8474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 9, 4:47 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EDT Tue May 9 2023

GAZ082-083-092115-
Bibb GA-Twiggs GA-
447 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Bibb
and Twiggs Counties through 515 PM EDT...

At 446 PM EDT, a strong thunderstorm was near Franklinton, or 7 miles
southeast of Macon, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Jeffersonville, Danville, Allentown, Marion, Bullard,
Fitzpatrick, Ripley, Huber, District Path, Dry Branch, Myricks Mill,
Franklinton and Tarversville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3254 8346 3283 8369 3286 8354 3284 8352
      3287 8347 3288 8339 3258 8323
TIME...MOT...LOC 2046Z 336DEG 15KT 3276 8354

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 4:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Tue May 9 2023

GAZ082-092115-
Bibb GA-
448 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern Bibb
County through 515 PM EDT...

At 448 PM EDT, a strong thunderstorm was over Lake Tobesofkee, or
near Macon, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Lizella, Lake Tobesofkee, Skipperton, Rutland, Middle Georgia
Regional Airport and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3266 8362 3267 8363 3268 8367 3269 8370
      3269 8374 3272 8376 3273 8381 3285 8384
      3287 8372 3270 8360 3270 8361 3268 8361
      3267 8360
TIME...MOT...LOC 2048Z 336DEG 15KT 3282 8377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:06 PM EDTSpecial Weather StatementFFCHeard24 min
May 9, 2:37 PM EDTSpecial Weather StatementFFCFayette38 min
May 9, 2:44 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette46 min
May 9, 3:16 PM EDTSpecial Weather StatementFFCCoweta29 min
May 9, 3:34 PM EDTSpecial Weather StatementFFCFayette26 min
May 9, 3:41 PM EDTSpecial Weather StatementFFCHall34 min
May 9, 4:15 PM EDTSpecial Weather StatementFFCJackson30 min
May 9, 4:20 PM EDTSpecial Weather StatementFFCBibb25 min
May 9, 4:38 PM EDTSpecial Weather StatementFFCHarris37 min
May 9, 4:41 PM EDTSpecial Weather StatementFFCBartow34 min
May 9, 4:47 PM EDTSpecial Weather StatementFFCTwiggs28 min
May 9, 4:48 PM EDTSpecial Weather StatementFFCBibb27 min
May 9, 5:05 PM EDTSpecial Weather StatementFFCForsyth25 min
May 9, 5:09 PM EDTSpecial Weather StatementFFCClarke36 min
May 9, 5:11 PM EDTSpecial Weather StatementFFCBartow34 min
May 9, 5:15 PM EDTSpecial Weather StatementFFCMuscogee45 min
May 9, 5:19 PM EDTSevere Thunderstorm WarningFFCBartow41 min
May 9, 5:29 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Twiggs31 min
May 9, 5:36 PM EDTSpecial Weather StatementFFCBleckley24 min
May 9, 5:50 PM EDTSpecial Weather StatementFFCFloyd25 min
May 9, 6:00 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd30 min
May 9, 6:04 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Houston, Pulaski41 min
May 9, 6:19 PM EDTSpecial Weather StatementFFCStewart41 min
May 9, 6:29 PM EDTSpecial Weather StatementFFCFloyd31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.